• Users Online: 134
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  Navigate here 
  Search
 
  
 Resource links
 »  Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 »  Article in PDF (792 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed172    
    Printed0    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents 
LETTERS TO EDITOR
Year : 2021  |  Volume : 22  |  Issue : 1  |  Page : 101-102
 

Paraquat poisoning: Case fatality due to a catastrophic respiratory involvement


Department of Anaesthesiology and Critical Care, AIIMS, Jodhpur, Rajasthan, India

Date of Submission09-Sep-2020
Date of Decision28-Sep-2020
Date of Acceptance24-Oct-2020
Date of Web Publication22-Feb-2021

Correspondence Address:
Dr. Tanya Mital
B-1 Nakshatra Appartments, Saraswati Nagar, Basni, Jodhpur - 342 005, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TheIAForum.TheIAForum_144_20

Rights and Permissions



How to cite this article:
Mital T, Sharma A, Kaur M, Bhatia P. Paraquat poisoning: Case fatality due to a catastrophic respiratory involvement. Indian Anaesth Forum 2021;22:101-2

How to cite this URL:
Mital T, Sharma A, Kaur M, Bhatia P. Paraquat poisoning: Case fatality due to a catastrophic respiratory involvement. Indian Anaesth Forum [serial online] 2021 [cited 2021 May 9];22:101-2. Available from: http://www.theiaforum.org/text.asp?2021/22/1/101/309826




Sir,

The herbicide paraquat, a nitrogen-containing compound is commonly used by farmers in India. If ingested, its fatality is high commonly affecting the kidneys, liver, and lungs. A 25-year-old female was brought to the emergency with a history of accidental ingestion of liquid paraquat 5 days back followed by hematemesis and oral ulcerations. Her gastric lavage was done at a Primary Heath Care Centre. On examination, she was hemodynamically stable and oriented, icteric, with difficulty in opening her mouth. Systemic examination was insignificant. There was no sign of respiratory distress [Figure 1] or complains of fever, diarrhoea, abdominal pain, or hematuria. Her blood urea was 173 mg/dl and creatinine was 7.64 mg/dl. Her bilirubin with liver enzymes was raised too. Electrocardiograph showed sinus tachycardia with T inversion in V4-6 chest leads. Urine examination revealed red blood cell of 2–4/hpf and epithelial cells of 8–10/hpf. Ultrasonography demonstrated bilaterally enlarged kidneys. She was stable on room air for 10 days with resolving acute kidney injury post hemodialysis and improving liver functions, when she developed progressive respiratory distress with desaturation. Initially, nasal prongs were applied. But within 3 days she worsened and was shifted to intensive care unit (ICU) on a nonrebreather mask with 15 l oxygen flow. In ICU, high flow nasal cannula (HFNC) was put starting with 40litres/min flow and Fio2 of 0.5 [Figure 2]. We started pulse methylprednisolone therapy of 1-g IV in 100 ml normal saline once daily dose for 3 days. However, her oxygen requirement escalated. Cyclophosphamide was also added in a dose of 750 mg twice daily for 3 days. High-resolution computed tomography thorax showed areas of reduced lung attenuation with relatively sparse vascularity in bilateral lower and left upper lobes. She was managed additionally with N-acetyl cysteine, dexamethasone, Vitamin C and E. On the third ICU day, she developed spontaneous right sided pneumothorax for which intercostal chest drain was placed, partially relieving her respiratory distress. Henceforth, she deteriorated and had to be intubated. Eventually, her PO2 dropped and she expired as a result of bilateral irreversible pulmonary fibrosis [Figure 3].[1]
Figure 1: Chest x-ray of the patient at the time of presentation to the emergency without any signs of respiratory distress

Click here to view
Figure 2: Chest X-ray of the patient with progressive dyspnea taken in intensive care unit. Note the artifact caused by high flow nasal cannula tubing (arrow)

Click here to view
Figure 3: Chest X-ray taken just before the demise of the patient. Note the extensive bilateral pulmonary fibrosis

Click here to view


Paraquat (1,1'-dimethyl-4,4'-dipyridylium), causes damage locally and systemically through skin contact, inhalation, or ingestion. Urine paraquat levels are diagnostic. It is rapidly distributed and sequestered in lungs, slowly releasing reactive oxygen species (ROS). This causes renal tubular necrosis,[2] hepatic dysfunction, and irreversible pulmonary fibrosis. The loss of surfactant owing to destruction of Type 1 and Type 2 pneumocytes by ROS increases alveolar surface tension, resulting in their rupture and eventually pneumothorax. Because a specific antidote is lacking, exposure prevention needs prioritization.[3]

Decontamination and limiting absorption using activated charcoal (1–2 g/kg) via Ryle's tube may help, as done in our case. Haemodialysis is only supportive in the management of acute renal failure.[4] Pharmacological agents include anti-oxidants such as Vitamin-C, Vitamin-E, and N-acetyl cysteine. Although logical in targeting ROS, their efficacy remains yet to be proved. Steroids and immunosuppressant such as methylprednisolone pulse therapy, dexamethasone, and cyclophosphamide have been tried without much mortality benefit.[5] Despite patient's renal and liver functions normalising, her lungs were the worst hit. Type 1 respiratory failure due to pulmonary infiltration of inflammatory cells led to progressive hypoxia and respiratory distress.[6] Early intubation was avoided using HFNC, however, due to the ingestion of a large amount (20 ml) paraquat solution (24%), she did not survive. Despite early recognition and measures to reduce its absorption, case of paraquat poisoning is highly fatal. Further studies are required to test the efficacies of available treatments and to evaluate novel drugs that might help in managing this rare poisoning.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Dhadwad J, Shiddapur GS, Borawake K, Patil H. Rapid onset pulmonary fibrosis due to paraquat poisoning. Medical Journal of Dr. D. Y. Patil Vidyapeeth 2014;7:482-5.  Back to cited text no. 1
    
2.
Adejumo OA, Akinbodewa AA, Olafisoye OJ, Afolabi ON. Acute kidney injury following paraquat poisoning: An uncommon case of acute toxic nephropathy in Nigeria. J Med Tropics 2016;18:51-3.  Back to cited text no. 2
    
3.
Raghu K, Mahesh V, Sasidhar P, Reddy PR, Venkataramaniah V, Agrawal A. Paraquat poisoning: A case report and review of literature. J Family Community Med 2013;20:198-200.  Back to cited text no. 3
    
4.
Janeela MA, Oommen A, Misra AK, Ramya I. Paraquat poisoning: Case report of a survivor. J Family Med Prim Care 2017;6:672-3.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Gawarammana I, Buckley NA, Mohamed F, Naser K, Jeganathan K, Ariyananada PL, et al. High-dose immunosuppression to prevent death after paraquat self-poisoning-A randomised controlled trial. Clin Toxicol (Phila) 2018;56:633-9.  Back to cited text no. 5
    
6.
Sharma DS, Prajapati AM, Shah DM. Review of a Case of Paraquat Poisoning in a Tertiary Care Rural-based ICU. Indian J Crit Care Med 2019;23:284-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article